Texas, 2022

Wildfire in Texas, April 1 to 3, 2022

April 1 to 3, 2022 · NWS BRO · 1 event in 1 county or zone

The Borrega Wildfire, which burned over 51 thousand acres mainly on the Santa Gertrudis Division of the King Ranch on March 30th, continued to burn into April across a small portion of northeast Brooks County. The wildfire was sparked by unknown causes, but aided by very low relative humidity values and gusty northwest winds over highly cured fuels, as temperatures soared well into the 90s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The Borrega Wildfire, which burned over 51 thousand acres mainly on the Santa Gertrudis Division of the King Ranch on March 30th, continued to burn into April across a small portion of northeast Brooks County. The wildfire was sparked by unknown causes, but aided by very low relative humidity values and gusty northwest winds over highly cured fuels, as temperatures soared well into the 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Mar 31, 11:11 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1211 AM CDT Fri Apr 1 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...VFR conditions are expected at the aerodromes through
the next 24 hours. Light winds during the evening and overnight
hours will become moderate with breezy gusts during the daylight
hours of Friday. No precipitation is anticipated.
&&

.PREV DISCUSSION... /issued 628 PM CDT Thu Mar 31 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Vsbl satl imagery shows cirrus clds moving in from
west to east across the RGV with no mid or low level cld cover
evident this evening as the atms remains very dry with the 12Z BRO
sounding showing a PWAT of 0.70 inches. The lower cld decks will
likely be returning later in the TAF period as the easterly lower
level flow starts increasing the moisture levels allowing for some
MVFR ceilings later tonight and Fri evening. Vsbys will likely
remain above 6SM as the persistent easterly surface flow will
maintain decent mixture. Smoke from the Borregas Fire in western
Kleberg County will be pushed off to the west which will keep the
bulk of it confined well north of the RGV.

PREV DISCUSSION... /issued 249 PM CDT Thu Mar 31 2022/

SHORT TERM (Tonight through Friday Night): Current satellite continues
to pick up on areas of smoke across portions of the northern
Ranchlands due to a large fire located in Kleberg county in the CRP
CWA. With east to northeasterly winds continuing into tonight,
expect to see areas of smoke with this activity across portions of
Kenedy, Brooks, Jim Hogg and Zapata counties through tonight.

A 500 mb trough continues move eastward through the Upper
Midwest/Tennessee Valley today while high pressure builds at the
surface. Afternoon high temperatures are expected to top out
generally in the upper 80s to mid 90s under mostly clear skies.
Tonight, moisture return across the area will lead to a bit more
cloud cover with temperatures falling into the upper 50s to low 60s.

On Friday, as the surface high continues to shift eastward, a warm
front will move northward through the day. This will allow chances
of rain, and maybe even a few rumbles of thunder, to return to
portions of the RGV and coast. Went with a model blend for
precipitation chances, topping out around 20%. With increased cloud
cover across the region on Friday, temperatures will be closer to
normal with highs in the low 80s east to low 90s west. Overnight,
areas of precipitation will taper off with lows in the 60s.

LONG TERM (Saturday through Thursday): A series of shortwave troughs
move through the Central Plains toward the end of the weekend
bringing us a slight chance of showers and thunderstorms. Monday
seems to be the best day for precip with most of the rain staying
over the coastal counties and Gulf Waters east of I-69C.
Temperatures and dewpoints begin to gradually increase into Monday
with highs in the mid 80s and 90s and dewpoints in the upper 60s.
Winds will stay light to moderate from the east and shift southeasterly
by Monday.

Next front is still on track to move through the area by Tuesday
afternoon and will bring us drier air but definitely not cooler
temperatures. Winds turn northwesterly after the front and quickly
shift southwesterly as a surface high pressure system moves over
central Texas by Wednesday. Then on Thursday, a much larger trough
moves through the Central Plains helping to tighten our pressure
gradient and shifting our winds to the northeast and bringing us..
more dry air of course.

Tuesday will be breezy due to the front with temperatures in the 90s
and Wednesday still looks to be the warmest day of the week due to
compressional heating with temperatures in the upper 90s to lower
100s out west of I-69C. Once the front moves through by Thursday
morning, temperatures cool off about 10 degrees with mid 80s
expected across the CWA and will be a rather breezy day with gusts
up to 30 to 35 mph possible.

FIRE WEATHER (Thursday): Elevated fire weather conditions will
continue into this evening. This is due to low relative humidity
values for areas west of I-69C with minimum RH values around 20
percent; elsewhere, RH values of around percent are expected this
afternoon. Fuels also remain dry to critically dry in some areas.
The 20-foot winds will generally be from the east to southeast today
around 10 mph with gusts up to 15 mph.

(Tuesday through Thursday): Once the first front moves through on
Tuesday, the rest of the Long Term period will need to be
monitored for fire weather conditions especially over the Brush
Country as dry air settles in. Winds will be elevated the rest of
the week with RH values 10% to 20% west of I-69E and no rain
expected over those areas at this time.

MARINE (Now through Friday Night): At 2 PM Buoy42020 continues
to report seas running around 8 feet with northeast winds at 14
knots with gusts up to 18 knots. Therefore, have extended the
Small Craft Advisory for the offshore Gulf Waters between 20 to 60
nautical miles out through 4 PM CDT. Winds and seas are expected
to lower this evening as high pressure continues to build across
the region. While winds and seas are expected to lower, exercise
caution will likely be needed through the period as wave heights
are forecasted to remain between 4 and 6 feet, especially for the
offshore waters.

(Saturday through Thursday): Favorable marine conditions
expected for most of the Long Term period besides a slight chance of
showers and thunderstorms through Monday. Wave heights are forecast
to be between 3 to 5 feet with winds increasing through the end of
the period.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  65  80  66  79 /  10  10  10  10
BROWNSVILLE          68  86  67  84 /  10  10  10  10
HARLINGEN            66  86  66  84 /  10  10  10  10
MCALLEN              67  90  67  88 /  10  10   0  10
RIO GRANDE CITY      66  92  66  91 /  10  10   0  10
SOUTH PADRE ISLAND   67  73  67  73 /  10  10  10  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 AM CDT this morning for TXZ256-257-
     351.

GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Mar 31, 9:45 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
1045 PM CDT Thu Mar 31 2022

TXZ248>257-351-353-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1045 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Rest of Tonight

A high risk of rip currents will continue into Friday morning at
the beaches along the lower Texas coast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated fire weather conditions are possible Tuesday and
Wednesday.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Friday and again early
next week.

Several locations could reach or exceed 100 degrees on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
1045 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Brooks

When
April 1, 12:00 AM CST to April 3, 5:00 PM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The event known as the Borrega Wildfire continued to burn until 6:00PM CDT on April 3rd and consumed a total of 51,566 acres. Approximately 560 of those acres burned in Brooks County north of TX-285 in the northeastern portion of the county.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007401.